The very next shift we get called out for another MVA about a 1/2 mile from the one the shift before. It's dark and it's raining...again. We get there and it's also another T-bone type collision. Deja vu, I think.
Luckily, this one isn't as bad. I had one patient that was sitting outside her car and crying. She had been wearing her seat belt and the airbag had deployed. I put a c-collar on and place her on the board and get her out of the rain and into the truck. A full assessment revealed some minor cuts and bruises. Overall she was a lucky kid, her car took a hell of a hit. We dropped her off at the ED and headed back to the county.
Sometime after 2am we get a call for an unconscious. When we arrive, the house is small and cluttered. There are several people standing around this large man laying on his back on a bed in the living room. He's unconscious, sweaty and barely breathing. The bystanders say that he just got back from a military hospital overseas. He had been shot 3 times in the back while in Iraq. He hadn't been stateside for 2 weeks.
His pupils were pinpoint and non-reactive. They said that he hadn't taken anything, but the fire department that showed up to help found a bottle of morphine tablets that was empty. It had been filled 3 days before. We had our culprit.
It took all four of us to get him loaded on a board and then to the truck. I wasn't working with my regular partner, he had taken the shift off. I had another full-timer from another truck. He was real laid back and made me call all the shots on every good call we ever ran together.
When we finally got the patient to the truck, everyone was looking at me for answers. I got everyone moving. Start assisting ventilation's, get a blood sugar, start a line and get him on the monitor for starters.
A minute or two later that's all done and they are looking at me again as I finish taping down the line. I re-access his breathing and decide to intubate. I tell the fireman to try to put in an oral airway to see if the guy has a gag reflex. It goes in easily. I instruct him to keep bagging while I get my stuff ready.
Tube in hand, I slide the blade in and the guy bites down, hard. Then he raises up like he's gonna get off the cot. At first I thought he had broken his teeth on the metal blade, but luckily he didn't. Hhmmm....well, intubation is out, I don't want to try that again. I look at my partner and tell him to give some narcan, 0.5 mg to be exact. He gives it while I am still at the head.
This is the part where I get puked on, again. I had eye protection on this time at least, but I still had puke all over me, including my face. I have administered narcan before, but never have I had a patient puke with so low of a starting dose.
One of the fireman suctions the patient and my partner bags him while I wipe the crud from my face. The patient is still unconscious, but his breathing has improved. I put the oral airway back in and decide to bag the patient all the way to the hospital.
When we get there the doc orders 2 mg of narcan IV. I step out of the room to finish giving my report while they give the medication. I watch in semi-amusement as the nurse that is trying to get another line sidesteps a little too late to avoid the brown stream that suddenly erupts from the patients mouth.
The patient didn't get any better and they eventually RSI the guy. We left after that and didn't go back that night so I didn't get to find out how he turned out.
So concludes the tale of the two's. You see, in my experience everything comes in two's. I had two MVA's with pediatric females and then two calls where I got puked on. This wasn't the first time I've had a case of the "two's" either.
Oh yea, if I never give narcan again it will be too soon....